Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 52, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 24, 2002, 5:16 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2002, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 24, 2002, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Butler County, MO
The radar
The Memphis radar (KNQA), 153 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1938 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 242216 FFWPAH MOC023-250115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 516 PM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN BUTLER COUNTY IN MISSOURI * UNTIL 815 PM CDT * AT 515 PM CDT...EMERGENCY MANAGEMENT OFFICIALS ADVISED THAT SEVERAL ROADS WERE UNDERWATER OVER THE SOUTHWEST SECTIONS OF THE COUNTY. RADAR INDICATES THAT FROM 2 TO 4 INCHES HAVE FALLEN OVER THE WARNED AREA ALREADY. ADDITIONAL STORMS CAPABLE OF PRODUCING ANOTHER INCH OR TWO WILL WORSEN THE CURRENT FLOODING SITUATION. * LOCATIONS IN THE WARNING INCLUDE... NEELYVILLE IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 3670 9059 3652 9057 3654 9026 3673 9024
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:52 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 24, 1:52 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 152 PM CDT SAT AUG 24 2002 BIGGEST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE COMPLEX AND ACCOMPANYING SHORT WAVE CURRENTLY MOVING EAST SOUTHEASTWARD ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI. EXPECT THIS CONVECTION TO CONTINUE LATE THIS AFTERNOON AND EVENING INTO PORTIONS OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY AS IT MOVES INTO A MORE MOIST AND UNSTABLE AIRMASS AS WELL AS ALONG AND AHEAD OF A WEAK FRONTAL BOUNDARY. MOISTURE WILL BE LIMITED NORTH OF THE TRACK OF THE VORT MAX ASSOCIATED WITH THIS FEATURE...SO WILL ONLY MENTION POPS ACROSS THE EXTREME SOUTHWEST AND SOUTHERN SECTIONS OF THE CWA TONIGHT. THIS FEATURE WILL BE SOUTH AND EAST OF THE REGION BY 12Z SUNDAY. ON SUNDAY NIGHT MODELS FAIRLY CONSISTENT IN DEVELOPING A CLOSED LOW OVER OR VERY NEAR OUR CWA. NEW MRF KEEPS THE LOW OVERHEAD AD INFINITUM WHICH IS VERY UNLIKELY. PREFER THE AVN WHICH MOVES THE LOW SLOWLY NE...AT LEAST THROUGH TUESDAY MORNING. AT THAT TIME...THE MODEL BEGINS TO BUILD THE UPPER RIDGE OFF THE MID ATLANTIC COAST WHICH SERVES TO PUSH THE LOW WEST AND SOUTH BACK TO JUST EAST OF OUR FA. ALTHOUGH THE MODEL SHOWS WEAK COLD AIR ADVECTION INTO THE BACK SIDE OF THE CLOSED LOW AND SLIGHTLY STRONGER WINDS ON THE BACK SIDE OF THE TROF...I HAVE A HARD TIME BELIEVING THAT THE LOW WILL RETROGRADE THAT FAR WESTWARD. AS A COMPROMISE...WILL NOT MENTION PRECIP IN THE EXTENDED DUE TO UNCERTAINTITY OF THE LOW POSITION AND LIMITED MOISTURE...SO WILL GO WITH MOSTLY CLOUDY WORDING ON WEDNESDAY THROUGH FRIDAY FOR NOW. WILL WAIT AND SEE WHAT FUTURE GUIDANCE INDICATES. .PAH...NONE. PACKETT
In the hours before
Special weather statement, Aug 24, 2:01 PM CDT, 3 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-242100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 201 PM CDT SAT AUG 24 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... HAZARDS... THERE IS CHANCE OF THUNDERSTORMS FOR LATER THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...PRIMARILY OVER A SMALL PART OF SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS...AND INTO WESTERN KENTUCKY. THERE IS CHANCE THAT SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS... WITH ISOLATED HAIL ALSO POSSIBLE. THE GREATEST LIKELIHOOD OF ANY SIGNIFICANT THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE SOUTH AND WEST OF A LINE FROM PIEDMONT AND JACKSON MISSOURI...ANNA ILLINOIS... AND ONWARD TO PADUCAH AND MAYFIELD KENTUCKY. ANOTHER CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST MISSOURI BETWEEN MIDNIGHT AND 6AM. THESE STORMS...HOWEVER...SHOULD REMAIN BELOW SEVERE LIMITS. DISCUSSION... A SMALL CLUSTER OF THUNDERSTORMS...ASSOCIATED WITH SLIGHTLY COLDER AIR AND STRONGER WINDS ALOFT...WAS MOVING ALONG A COLD FRONT THAT EXTENDED INTO SOUTHWEST MISSOURI. THESE THUNDERSTORMS ARE EXPECTED TO MOVE INTO MORE UNSTABLE AIR...SOUTH OF THE COLD FRONT...OVER SOUTHEAST MISSOURI LATER THIS AFTERNOON. SHOULD THESE THUNDERSTORMS HOLD TOGETHER...THEY WILL LIKELY REACH NEAR A VAN BUREN TO GATEWOOD MISSOURI LINE AROUND 4 PM...MOVING EAST BETWEEN 15 AND 20 MPH. THERE IS A POSSIBILITY THAT THESE STORMS COULD DEVELOP INTO A SMALL LINE THAT MAY INCREASE THE FORWARD SPEED OF THE STORMS UP TO 35 OR 40 MPH. THIS WOULD INCREASE THE LIKELIHOOD OF DAMAGING WINDS AS THE STORMS MOVE EAST. ANY THUNDERSTORMS THAT DEVELOP ACROSS SOUTHEAST MISSOURI...WOULD EVENTUALLY DIMINISH IN COVERAGE AND INTENSITY OVER EXTREME SOUTHWEST ILLINOIS AND WESTERN KENTUCKY SHORTLY AFTER DARK. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BEFORE DAYBREAK OVER SOUTHEAST MISSOURI...DEVELOPING ALONG THE REMNANTS OF THE COLD FRONT EXPECTED TO PERSIST ACROSS MISSOURI OVERNIGHT. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON FOR SPOTTERS IN SOUTHEAST MISSOURI AND WESTERN KENTUCKY...WEST OF THE LAND BETWEEN THE LAKES.
Special weather statement, Aug 24, 3:32 PM CDT, 1 hour 44 minutes before
MOZ100-107>109-242130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 332 PM CDT SAT AUG 24 2002 ...DAMAGING WIND GUSTS AND HAIL POSSIBLE WITH STORMS MOVING ACROSS SOUTHERN MISSOURI THIS AFTERNOON... A CLUSTER OF THUNDERSTORMS...WITH A HISTORY OF PRODUCING WIND GUSTS NEAR 60 MPH...AND HAIL UP TO ONE INCH IN SIZE...WAS MOVING ACROSS SOUTHERN MISSOURI THIS AFTERNOON. SHOULD THESE STORMS MAINTAIN THEIR CURRENT SPEED AND INTENSITY...THE LEADING EDGE OF THE STORMS WILL MOVE NEAR FREEMONT AROUND 430 PM... THEN ONWARD TO THE COMMUNITIES OF HANDY...PINE...BARDLEY...GATEWOOD AND BRIAR BETWEEN 445 PM AND 515 PM. PERSONS TRAVELING WESTWARD ON HIGHWAYS 60 AND 160 SHOULD BE WATCHFUL FOR HEAVY RAIN...GUSTY WINDS AND THE POTENTIAL FOR HAIL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO AND TELEVISION FOR ANY WEATHER UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 1:44 AM CDT | Flash Flood Warning | PAH | Wayne | 4 hr |
| Aug 24, 4:28 PM CDT | Severe Thunderstorm Warning | PAH | Ripley | 62 min |
Nearby
Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.